Texas, 2008Hail and Damaging Winds in Texas, August 13, 2008
August 13, 2008 · NWS LUB · 9 events in 6 counties and zones
Scattered thunderstorms developed over the extreme southwestern Texas Panhandle and the northwestern South Plains of west Texas during the afternoon and evening hours of the 13th. Several storms became severe and produced large hail up to the size of quarters and wind gusts measured up to 73 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the extreme southwestern Texas Panhandle and the northwestern South Plains of west Texas during the afternoon and evening hours of the 13th. Several storms became severe and produced large hail up to the size of quarters and wind gusts measured up to 73 mph. At least one irrigation pivot was destroyed by the strongest winds near Amherst (Lamb County). In addition, a tree was blown onto a home in Tahoka (Lynn County) and caused minor damage to the structure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM CST, 1 hour earlier.
Area forecast discussion, Aug 13, 2:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT WED AUG 13 2008
.SHORT TERM...
REMNANTS OF OVERNIGHT CONVECTION FINALLY MOVING OUT OF THE SE TX
PNHDL WHILE WEAKENING AND THIS WILL HAVE A MAJOR INFLUENCE ON
FORECAST FOR TONIGHT. OUTFLOW BOUNDARY AS DEPICTED BY SFC
ANALYSIS...SATELLITE IMAGERY...AND RADAR DATA WAS LOCATED GENERALLY
ALONG AN AMARILLO...TULIA...FLOYDADA...SPUR...TO ASPERMONT LINE AND
WILL LIKELY SERVE AS A FOCUS FOR FURTHER THUNDERSTORM DEVELOPMENT.
ONLY MAJOR CONCERN IS DEWPOINTS IN THE LOW 50S ACROSS THE CENTRAL
SOUTH PLAINS WHICH HAS DRASTICALLY REDUCED SFC BASED INSTABILITY.
ALREADY GETTING NEW TSRA DEVELOPMENT ACROSS THE FAR SRN TX PNHDL BTW
AMARILLO AND PLAINVIEW SO THIS LACK OF INSTABILITY MIGHT NOT BE A
MAJOR PLAYER. EXPECT FURTHER DEVELOPMENT THIS AFTERNOON ACROSS THE
SOUTH PLAINS AS ATMOSPHERE DESTABILIZES AND THEN CONTINUES THROUGH
THE OVERNIGHT HOURS AS THE NEXT SHORTWAVE...ALREADY AIDING IN NEW
CONVECTION OVER NE NM...MOVES OVER THE REGION.
SHOWERS WILL LIKELY LINGER THROUGH SUNRISE TOMORROW ACROSS THE
NORTHWEST AND ADJUSTED POPS ACCORDINGLY. ALSO LOWERED MIN TEMPS
JUST A TAD AS RAIN COOLED AIR RESULTED IN COOLER MINS LAST NIGHT.
ONCE AGAIN WILL HAVE TO SEE WHERE OUTFLOW BOUNDARIES WILL BE LOCATED
BEFORE MAKING MAJOR CHANGES TO POPS FOR TOMORROW BUT DID INCREASE
POPS FOR THE 18 TO 00Z PERIOD AS DAYTIME HEATING WILL LIKELY HELP TO
GET ISOLATED SHOWERS AND STORMS GOING BY LATE THURSDAY AFTERNOON.
MAX TEMPS TOMORROW SHOULD BE ABOUT THE SAME AND WILL ALSO DEPEND ON
HOW MUCH THE ATMOSPHERE IS WORKED OVER TONIGHT.
&&
.LONG TERM...
MCS POTENTIAL AGAIN THURSDAY NIGHT GIVEN CONTINUED NWLY FLOW ALOFT
TEND TO FAVOR NRN ZONES ATTM. HOWEVER BEST POTENTIAL FOR PRECIP
THIS CYCLE WILL BE FRIDAY INTO SUNDAY. COLD FRONT STILL EXPECTED
IN THE FCST AREA FRIDAY WITH SOME TIMING DIFFERENCES AMONGST THE
MODELS. SHORT WAVE ENERGY ALOFT STILL PROGGED TO CUT OFF OVER THE
CNTL ROCKIES/PLAINS MAY CONTRIBUTE SOME LIFT THROUGH THE WEEKEND
WHILE THE FRONT PROVIDES INITIAL LOW LEVEL FOCUS FRIDAY AFTN
FOLLOWED BY POST-FRONTAL UPSLOPE LOW LEVEL FLOW FROM THE ENE. DEEP
LAYER MOISTURE EXPECTED TO INCREASE AS WELL WITH PROGGED
PRECIPITABLE WATERS TOWARD 1.4 TO 1.6 INCH RANGE. ALL THIS POINTS
TO POTENTIAL FOR SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
DEVELOPMENT BEFORE UPPER LOW BEGINS TO PULL AWAY FROM THE PLAINS
AS EARLY AS SUNDAY. INCREASED CLOUD COVER WILL PUT DAMPER ON HIGH
TEMP POTENTIAL. GUIDANCE A REASONABLE FIRST GUESS ATTM. SHOULD
TREND TOWARD DRIER BY MONDAY NIGHT AT THE LATEST...BUT GIVEN
TIMING DIFFERENCES IN HANDLING OF UPPER LOW WILL HANG ONTO
INHERITED SLIGHT CHC POPS THROUGH MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 61 90 62 83 57 / 50 20 40 20 50
TULIA 65 91 64 84 58 / 40 20 30 20 50
PLAINVIEW 65 91 65 86 61 / 30 20 30 30 50
LEVELLAND 64 95 67 87 61 / 30 20 20 20 40
LUBBOCK 65 92 67 88 63 / 30 20 20 20 40
DENVER CITY 65 95 68 92 63 / 30 20 20 20 30
BROWNFIELD 64 95 68 88 63 / 30 20 20 20 40
CHILDRESS 67 91 70 90 65 / 30 20 40 30 50
SPUR 68 95 69 90 64 / 20 20 20 30 50
ASPERMONT 68 97 71 93 67 / 20 20 20 20 40
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
14/07
Hazardous weather outlook, Aug 13, 4:51 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
551 AM CDT WED AUG 13 2008
TXZ021>044-141100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
551 AM CDT WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM NORTHEAST
NEW MEXICO INTO THE WESTERN PANHANDLES AND NORTHWEST SOUTH PLAINS
THIS AFTERNOON AND EVENING. THERE WILL BE A SLIGHT RISK OF SEVERE
WEATHER WITH THESE STORMS. THE GREATEST RISK AREA WILL BE
GENERALLY NORTH AND WEST OF A LINE FROM MULESHOE TO TULIA. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THE
STORMS. ADDITIONALLY...ONE OR MORE THUNDERSTORMS CLUSTERS MAY
ENDURE WELL AFTER DARK AND MOVE SOUTHEAST ACROSS THE OUTLOOK AREA.
THE THREAT FOR SEVERE WEATHER IS EXPECTED TO CONTINUE BUT BECOME
MORE ISOLATED WITH THESE STORMS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE FRIDAY AND SATURDAY
AS A COLD FRONT AND UPPER LEVEL STORM SYSTEM APPROACH THE SOUTH
PLAINS. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL AND A THREAT
FOR LOCALIZED FLOODING CONCERNS.
NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.
Event by event
4 hail, 3 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Bailey
- When
- August 13, 3:00 PM CST
- Where
- Bailey County, Muleshoe Warren Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Airplane Pilot
- Coordinates
- 34.230, -102.700
An anemometer located at the Muleshoe Warren Airport recorded a severe thunderstorm wind gust of 65 mph at 15:00 CST. No damage was reported.
Hail, Lamb
- When
- August 13, 3:55 PM CST
- Where
- Lamb County, 5 mi NE of Earth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.281, -102.338
The public reported quarter size hail northeast of Earth.
Heavy Rain, Cochran
- When
- August 13, 4:00 PM CST to 6:00 PM CST
- Where
- Cochran County, Morton
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.720, -102.770
Thunderstorms produced heavy rainfall in the Morton vicinity during the late afternoon hours of the 13th, including a deluge of 0.35 inches in a five minute period per the Texas Tech University West Texas Mesonet. The heavy rain caused ponding of minor flood waters over a number of streets and caused a dam to wash out at the Morton Country Club.
Thunderstorm Wind, Lamb
- When
- August 13, 4:14 PM CST to 4:17 PM CST
- Where
- Lamb County, 0.63 mi SSE of Amherst to 1.75 mi ENE of Amherst
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 34.012, -102.414
The public estimated that thunderstorm wind gusts near 70 mph accompanied very heavy rainfall in Amherst around 16:15 CST. These estimates were confirmed by a nearby Texas Tech University West Texas Mesonet station which measured a 73 mph gust just east of the town. At least one irrigation pivot was destroyed by the winds north of Amherst.
Hail, Castro
- When
- August 13, 4:35 PM CST
- Where
- Castro County, 8 mi NW of Dimmitt
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.632, -102.419
The broadcast media relayed reports of penny size hail in Easter.
Lightning, Lubbock
- When
- August 13, 5:15 PM CST to 5:45 PM CST
- Where
- Lubbock County, Lubbock
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.580, -101.850
Lubbock Fire Department officials and the local broadcast media reported that lightning initiated three different house fires in the city during the 17:00 CST hour. Damages to two of the homes was classified as moderate to severe. No injuries were reported.
Hail, Castro
- When
- August 13, 5:49 PM CST
- Where
- Castro County, 4 mi W of Dimmitt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.550, -102.390
Skywarn storm spotters reported that large hail up to the size of quarters covered the ground along Farm to Market Road 3215 west of Dimmitt.
Thunderstorm Wind, Lynn
- When
- August 13, 6:50 PM CST to 7:00 PM CST
- Where
- Lynn County, Tahoka
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.180, -101.780
A local newspaper article showed pictures of a large tree that was blown down by thunderstorm winds and caused minor damage to a home in Tahoka. A nearby Texas Tech University West Texas Mesonet site recorded a peak gust of 43 mph just before 19:00 CST.
Hail, Castro
- When
- August 13, 7:10 PM CST
- Where
- Castro County, 1 mi S of Summerfield
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.715, -102.500
A storm chaser reported that pea size hail was accompanied by a few stones up to the size of pennies just south of Summerfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 13, 20081 injured · $12 million · 52 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 13 to 14, 2008$2.5 million · 65 kt wind · 7 events
- Hail in Iowa, August 13, 2008$134,000 · 1.5 in hail · 14 events
- Flash Flooding and Hail in West Virginia, August 13, 2008$52,000 · 1.25 in hail · 12 events
- Hail and Lightning Strike in Pennsylvania, August 13, 2008$50,000 · 0.88 in hail · 2 events
- Lightning Strike in Illinois, August 13, 2008$45,000 · 1 event
- Damaging Winds in Georgia, August 13, 20082 injured · 52 kt wind · 11 events
- Tornado in Colorado, August 13, 2008$10,000 · EF1 · 1 event
- Tornado and Hail in Nebraska, August 13, 2008$18,000 · EF0 · 13 events
- Damaging Winds in Florida, August 13, 2008$25,000 · 60 kt wind · 5 events
- Lightning Strike in New Mexico, August 13, 2008$30,000 · 1 event
- Tornadoes in Florida, August 13, 2008$24,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120895, 120903, 123602, 120905, 120909, 120906, 120912, 123600, 120913.